GSK Zyloric Petition


I was alarmed to find that the prescription drug ,’Zyloric’ is freely available in Nigeria with a drug information leaflet written in French, and bearing the name and trademark of the pharmaceutical company GlaxoSmithKline, (GSK).
Nigeria has over 300 separate indigenous languages, and its official language is English. French is not spoken anywhere in Nigeria.
As a registered pharmacist in Nigeria, The U.K, and The U.S.A, I know of no other country where a pharmaceutical product is freely availabe without apparent regards to the language(s) of the country it is marketed in.
The information and warning on the information leaflet are meant to alert the user to the safe use of the drug and possible adverse effects. I am particularly concerned about this drug for three reasons.
First, both myself and my father have a condition (gout/hyperuricemia) for which this drug is used, and I have previously been prescribed this drug.
Secondly, there is a story in the Nigerian press where GSK was taken to the Nigerian High Court  after a Nigerian banker allegedly suffered a serious life threatening adverse effect and “health complications” from using Zyloric. (Vanguardngr.com). Surprisingly, Zyloric can still be obtained in Nigeria without an English language drug information leaflet.
Thirdly, and more alarming are the numerous other lawsuits filed against GSK around the world, including a guilty plea to criminal charges resulting in $3Billion in fraud settlement charges (NYTimes,2012). This does not give me much confidence in GSK. Through this petition I hope to raise awareness and stop the double standard where the marketing of pharmaceuticals in Nigeria and other African countries is in any way different from that in Europe or America.
The safety of the patient is  more important than the few pennies it would take to provide an English language information leaflet – which, by the way, is available in other English speaking countries. The English language information leaflet I obtained for allopurinol (the generic form of the drug), warned, among other things, of “A very serious, (possibly fatal) allergic reaction to this drug…..”.
The Journal of American Academy of Dermatology found that allopurinol, the ingredient in Zyloric, causes SJS or Steven-Johnson Syndrome. This is described as a “potentially life threatening disorder of the skin and mucous membrane” (sfda.gov.sa). Patients in Nigeria would also like to know this so they can take informed decisions when using Zyloric. This, in my professional opinion, is the safe and ethical thing to do. Please sign this petition to get GSK to provide adequate information on ZYLORIC, in a language its patients understand. This will help safeguard the health of patients who may unknowingly use this drug without being aware of its possible fatal adverse effects.  
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s